Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 112, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 15, 2006, 8:44 PM CDT for Cass County, Iowa. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2006, 8:44 PM CDT (01:44 UTC)
- Expired
- Apr 15, 2006, 9:05 PM CDT
- In force
- 21 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Cass County, IA
The radar
The Des Moines radar (KDMX), 112 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 5:28 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1197 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 160144 SVRDMX IAC029-160215- /O.NEW.KDMX.SV.W.0112.060416T0144Z-060416T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 844 PM CDT SAT APR 15 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CASS COUNTY IN SOUTHWEST IOWA. * UNTIL 915 PM CDT. * AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR ATLANTIC...OR 67 MILES NORTH OF TARKIO...AND MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR WIOTA BY 850 PM CDT. THE LOCATION OF ATLANTIC AIRPORT IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING FOR SOUTHWESTERN IOWA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4129 9515 4128 9471 4151 9471 4150 9516 $$ VACHALEK
2 follow-up statements
000 WWUS53 KDMX 160155 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 855 PM CDT SAT APR 15 2006 IAC029-160215- /O.CON.KDMX.SV.W.0112.000000T0000Z-060416T0215Z/ CASS IA- 855 PM CDT SAT APR 15 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN CASS COUNTY UNTIL 915 PM CDT... AT 851 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF ATLANTIC...OR 67 MILES SOUTHEAST OF IDA GROVE...AND MOVING NORTHEAST AT 45 MPH. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN CASS COUNTY. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING FOR SOUTHWESTERN IOWA. LAT...LON 4129 9515 4128 9471 4151 9471 4150 9516 $$ VACHALEK
000 WWUS53 KDMX 160205 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 905 PM CDT SAT APR 15 2006 IAC029-160215- /O.CAN.KDMX.SV.W.0112.000000T0000Z-060416T0215Z/ CASS IA- 905 PM CDT SAT APR 15 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CASS COUNTY HAS BEEN CANCELLED... AT 904 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING FOR SOUTHWESTERN IOWA. LAT...LON 4129 9515 4128 9471 4151 9471 4150 9516 $$ VACHALEK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:30 PM CDT, 5 hours 14 minutes earlier.
Area forecast discussion, Apr 15, 3:30 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT SAT APR 15 2006 .SHORT TERM...TONIGHT THROUGH MON INITIAL FORECAST ISSUES POINT TOWARDS PENDING SEVERE/HEAVY RAIN EPISODE. DYNAMIC LOW PRESSURE OVER PLAINS WITH PLENTY OF THERMODYNAMIC AND KINEMATIC SUPPORT FOR TORNADOES SOUTHWEST EARLY THIS EVENING AS WARM FRONT LIFTS TO A KVTN TO KICL TO KIRK LINE BY 02 UTC ON BOTH NAM/GFS. LCLS BELOW 2000FT...0-1KM SHEAR IN THE 25 TO 35 KT RANGE ALL PUSHING INTO SW IOWA DURING THE MID EVENING SHOULD BE FAVORABLE FOR TORNADIC SUPERCELLS INITIALLY AND BECOMING INCREASINGLY FAVORABLE ACCORDING TO LAST RUC FORECAST INTO CENTRAL IA BY 03Z. GOOD POTENTIAL FOR VERY HEAVY RAIN AS RAIN EFFICIENCY WILL BECOME HIGH WITH PRECIPITABLE WATER VALUES OVER AN INCH AND A HALF AND WARM CLOUD LAYERS QUICKLY BECOMING GREATER THAN 9000FT. SAVING GRACE RAINFALL WISE TO SOME EXTENT WILL BE QUICK MOVEMENT OF INITIAL STORMS WITHOUT MULTIPLE ROUND EXPECTED HOWEVER WITH SUCH HIGH EFFICIENCIES AND DEFORMATION ZONE CONSIDERATIONS AS WELL AND GFS/NAM QPF IN 1 TO 2 INCH RANGE OVER NORTH AND AGGRAVATED RIVER LEVELS WILL BE ISSUING FLOOD WATCH NORTH OF HIGHWAY 20 AS OF 3 UTC (10PM). WILL ALSO BE ISSUING A WIND ADVISORY TONIGHT WITH GRADIENT WINDS INCREASING IN THE WARM SECTOR. FOR TOMORROW...SLIGHT RISK FOR SEVERE WX CONTINUES OVER THE SOUTHEAST HALF OF THE AREA. MIGHT SEE DESTABILIZATION AGAIN IN THE LATE MORNING AFTERNOON AS GOOD QG-FORCING/THETA-E CONVERGENCE STILL PRESENT AND SOME DOWNDRAFT CAPE/LOW SFC CIN IN THE EASTERN SECTIONS WHICH WOULD SUGGEST A FEW LOCALIZED MARGINAL SEVERE WIND STORMS IN THE LATE MORNING OR EARLY AFTERNOON BEFORE MOVING OUT OF THE AREA. SURFACE/UPPER LOW SHIFTS TO THE SOUTHEAST LATE SUNDAY WITH BUILDING 500 MB HEIGHTS. LOW SHIFTS EAST AND NEGATIVE VORTICITY ADVECTION INCREASING. .LONG TERM...MON NIGHT THROUGH FRI SHARP MID LEVEL RIDGING WILL BEGIN TO SHIFT EAST BY LATE MONDAY INTO TUESDAY SETTING UP MORE OF A DIFFLUENT MID LEVEL FLOW FOR HEIGHT FALLS/FRONTOGENESIS AND WARM AIR ADVECTION/700MB OMEGA ALL SUMMED UP FOR A BROAD AREA OF Q-G FORCING OVER THE STATE BEGINNING LATE TUESDAY INTO WEDNESDAY MORNING. BOTH NAM80/GFS40 IN EXCELLENT AGREEMENT ON THE MASS FIELDS AT THIS TIME. EXTRAPOLATION OF GFS INTO WEDNESDAY HAS UPPER OPEN WAVE ACROSS WY CATCHING UP AND CLOSING OFF WITH SFC CYCLOGENESIS OVER THE DAKOTA WHICH WILL LEAVE AREA IN THE WARM SECTOR. ADDED MENTION OF RAIN SHOWERS NORTH OVERNIGHT WEDNESDAY AND INTO THURSDAY WITH UPPER LOW SHIFTING ACROSS MINNESOTA HOWEVER NO MENTION OF THUNDER AS APPEARS SHOWALTERS AND K INDICES WOULD NOT SUPPORT IT. IN ADDITION TO FARTHER OUT PERIODS WARMED MIN TEMPS ON SAT/SUN GIVEN RETREATING UPPER LOW WITH LIKELIHOOD OF LOW LEVEL STRATUS ON BACK AND SUBSIDENT SIDE OF UPPER LOW. && .DMX WATCHES/WARNINGS/ADVISORIES... ...FLOOD WATCH 10 PM SATURDAY TO 7 AM SUNDAY ALONG AND NORTH OF A POCAHONTAS TO WATERLOO LINE. ...WIND ADVISORY 4 PM SATURDAY THROUGH 4 AM SUNDAY ALL OF FORECAST AREA... && BOKSA/RUSSELL
Hazardous weather outlook, Apr 15, 4:25 PM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 425 PM CDT SAT APR 15 2006 IAZ044>046-057>059-070>073-081>084-092>095-162130- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON- WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE- 425 PM CDT SAT APR 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA GENERALLY WEST OF A LINE FROM SAC CITY TO ADEL TO CORYDON. .DAY ONE...THIS AFTERNOON AND TONIGHT A SOUTHEAST WIND WILL INCREASE THIS AFTERNOON TO SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH. THUNDERSTORMS WILL MOVE INTO THE AREA FROM THE WEST AFTER 6 PM. THE PRIMARY THREAT WILL BE LARGE HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 70 MPH. SOME STORMS MAY ALSO PRODUCE TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS ARE EXPECTED INTO SUNDAY...HOWEVER THE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME. ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST FOR TUESDAY INTO TUESDAY NIGHT. AT THIS TIME...IT IS TO EARLY TO DETERMINE THE SEVERE POTENTIAL WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY AFTER 6 PM. SPOTTERS SHOULD BE PREPARED FOR STORMS MOVING RAPIDLY TO THE NORTHEAST AND HEAVY RAINFALL. IAZ023-024-033>037-047>050-060>062-074-075-085-086-096-097-162130- POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-BOONE- STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-MARION-MAHASKA-MONROE- WAPELLO-APPANOOSE-DAVIS- 425 PM CDT SAT APR 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA GENERALLY ALONG AND EAST OF A LINE FROM POCAHONTAS TO DES MOINES TO CENTERVILLE. .DAY ONE...THIS AFTERNOON AND TONIGHT A SOUTHEAST WIND WILL INCREASE THIS AFTERNOON AND ESPECIALLY THIS EVENING TO SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH. THUNDERSTORMS WILL MOVE INTO THE AREA AFTER 7 PM. THE PRIMARY THREAT WILL BE LARGE HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 70 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE WITH ANY STORM BEFORE 10 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO SUNDAY...ESPECIALLY EAST OF INTERSTATE 35. SOME MARGINALLY SEVERE HAIL MAY ACCOMPANY THESE STORMS. ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST FOR TUESDAY INTO TUESDAY NIGHT. AT THIS TIME...IT IS TO EARLY TO DETERMINE THE SEVERE POTENTIAL WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING AFTER 7 PM. SPOTTERS SHOULD BE PREPARED FOR STORMS MOVING RAPIDLY TO THE NORTHEAST AND HEAVY RAINFALL. IAZ004>007-015>017-025>028-038-039-162130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- WRIGHT-FRANKLIN-BUTLER-BREMER-GRUNDY-BLACK HAWK- 425 PM CDT SAT APR 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA MAINLY NORTH OF HIGHWAY 20. .DAY ONE...THIS AFTERNOON AND TONIGHT A SOUTHEAST WIND WILL INCREASE THIS EVENING TO SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH. THUNDERSTORMS WILL MOVE INTO THE AREA FROM THE WEST AFTER 9 PM. THE PRIMARY THREAT WILL BE LARGE HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 60 MPH. HEAVY RAIN IS FORECAST TO PERSIST OVER THE AREA THROUGH MUCH OF THE NIGHT. RAINFALL OF AN INCH WITH LOCALLY HIGHER AMOUNTS WILL PRODUCE A FLOOD THREAT TO ALREADY SWOLLEN RIVERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO SUNDAY...ESPECIALLY EAST OF INTERSTATE 35. SOME MARGINALLY SEVERE HAIL MAY ACCOMPANY THESE STORMS. ADDITIONAL THUNDERSTORMS ARE IN THE FORECAST FOR TUESDAY INTO TUESDAY NIGHT. AT THIS TIME...IT IS TO EARLY TO DETERMINE THE SEVERE POTENTIAL WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS EVENING AFTER 9 PM. SPOTTERS SHOULD BE PREPARED FOR STORMS MOVING RAPIDLY TO THE NORTHEAST AND HEAVY RAINFALL. FAB
In the hours before
Local storm report, Apr 15, 6:24 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
624 PM CDT SAT APR 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM NON-TSTM WND DMG E GRIMES 41.66N 93.79W
04/15/2006 POLK IA TRAINED SPOTTER
TRAILER DOOR TORN OFF
&&
DEROYLocal storm report, Apr 15, 8:33 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
833 PM CDT SAT APR 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 1 NW GRISWOLD 41.25N 95.16W
04/15/2006 E0.88 INCH CASS IA TRAINED SPOTTER
&&
DEROYLocal storm report, Apr 15, 8:34 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
834 PM CDT SAT APR 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM HAIL 1 N LEWIS 41.32N 95.08W
04/15/2006 E1.00 INCH CASS IA TRAINED SPOTTER
&&
RUSSELLLocal storm report, Apr 15, 8:36 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
836 PM CDT SAT APR 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM HAIL 2 W LEWIS 41.31N 95.12W
04/15/2006 E1.00 INCH CASS IA TRAINED SPOTTER
&&
STEACHOUThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 7:13 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 47 min |
| Apr 15, 7:19 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 41 min |
| Apr 15, 7:25 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 50 min |
| Apr 15, 7:25 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 35 min |
| Apr 15, 8:01 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 44 min |
| Apr 15, 8:07 PM CDT | Tornado Warning | DMX | Audubon | 23 min |
| Apr 15, 8:14 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 21 min |
| Apr 15, 8:30 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 45 min |
| Apr 15, 8:53 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie | 52 min |
| Apr 15, 8:54 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 66 min |
| Apr 15, 8:58 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison, Union | 47 min |
| Apr 15, 9:06 PM CDT | Tornado Warning | DMX | Carroll | 22 min |
| Apr 15, 9:29 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 31 min |
| Apr 15, 10:06 PM CDT | Tornado Warning | DMX | Appanoose | 39 min |
| Apr 15, 10:36 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 39 min |
| Apr 15, 10:39 PM CDT | Severe Thunderstorm Warning | DMX | Monroe | 51 min |
| Apr 15, 11:06 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.